Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 8, NWS Goodland, KS

May 29, 2008Sheridan County, Kansas

NWS Goodland, KS issued this flash flood warning at May 29, 2008, 8:27 PM CDT for Sheridan County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2008, 8:27 PM CDT (01:27 UTC)
Expired
May 30, 2008, 12:28 AM CDT
In force
4 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Sheridan County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1031 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1031 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
2224 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 300127
FFWGLD
KSC179-300730-
/O.NEW.KGLD.FF.W.0008.080530T0127Z-080530T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
827 PM CDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHERIDAN COUNTY IN NORTHWEST KANSAS...
  THIS INCLUDES THE CITIES OF...TASCO...SELDEN...SEGUIN...HOXIE...
  ANGELUS...

* UNTIL 230 AM CDT FRIDAY

* AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR HOXIE...MOVING NORTHEAST AT
  39 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3913 10016 3913 10070 3955 10072 3956 10017
TIME...MOT...LOC 0127Z 240DEG 34KT 3931 10041

$$

KILLINGSWORTH
1 follow-up statement
000 
WGUS73 KGLD 300528
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1128 PM MDT THU MAY 29 2008

KSC179-300538-
/O.CAN.KGLD.FF.W.0008.000000T0000Z-080530T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHERIDAN KS-
1228 AM CDT FRI MAY 30 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SHERIDAN COUNTY...

THUNDERSTORMS AND THE ASSOCIATED HEAVY RAIN HAVE LEFT THE COUNTY. 
HOWEVER...SOME COUNTY ROADS WILL REMAIN SLICK THROUGH SUNRISE. 

LAT...LON 3913 10016 3913 10070 3955 10072 3956 10017
TIME...MOT...LOC 0528Z 240DEG 34KT 4043 9782

$$

MENTZER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:45 PM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, May 29, 2:45 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MDT THU MAY 29 2008

.DISCUSSION...
145 PM MDT THU MAY 29 2008

ONGOING SEVERE WEATHER WILL DIMINISH/MOVE EAST AFTER 06Z WHICH WAS
HANDLED WELL IN THE PREVIOUS FORECAST. STABLE POST-FRONTAL
CONDITIONS ARE EXPECTED FRI-SAT WITH MORE UNCERTAINTY ON SUNDAY AS
WARM FRONT MIXES NORTH ACROSS THE CENTRAL HIGH PLAINS. WILL LEAVE
SOME LOW POPS ON SUNDAY.

DAYS 4 THROUGH 7...AT THE START OF THE PERIOD (MON-TUE)...THE
SUBTROPICAL RIDGE WILL BE ANCHORED OVER NORTHERN MEXICO/DEEP SOUTH
TEXAS WHILE A STATIONARY FRONT WILL BE MEANDERING ACROSS THE CENTRAL
PLAINS STATES. THIS LEADS TO A LOW CONFIDENCE POP/TEMPERATURE
FORECAST. WILL LEAN COOLER GIVEN UNCERTAINTY IN FRONTAL POSITION
WHILE KEEPING LOW POPS ACROSS MUCH OF THE AREA. THE GFS ALLOWS FRONT
TO MIX NORTH ON TUESDAY WHILE THE ECMWF SUGGESTS THE FRONTAL ZONE WILL
REMAIN DRAPED ACROSS THE CENTRAL PLAINS. BY WED-THU...DESCENT
AGREEMENT BETWEEN GFS/ECMWF WITH A LONG WAVE TROUGH DEVELOPING
ACROSS THE PLAINS STATES KEEPING A SEASONABLY COOL AND UNSETTLED
PATTERN ACROSS THE CENTRAL HIGH PLAINS.

&&
.AVIATION...
1110 AM MDT THU MAY 29 2008

FOR THE 18Z TAFS...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA
UNTIL 00Z WHEN SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP. KMCK
AREA SEEMS TO BE THE MOST LIKELY AREA FOR THUNDERSTORM
DEVELOP...WITH POTENTIALLY SEVERE WX IMPACT TAF SITE BTWN 20-02Z.
COLD FRONT WILL SLIDE ACROSS AREA AFTER 06Z...WITH HIGH MOISTURE
VALUES BEHIND THE FRONT MAY SEE SOME LOW STRATUS BUT PROBABILITIES
TO LOW TO INCLUDE IN TAF AT THIS POINT.

MARTIN
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR KSZ002>004-015-016-029.

NE...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR NEZ080-081.

CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ252>254.

&&
Hazardous weather outlook, May 29, 11:44 AM CDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT THU MAY 29 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301545-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1044 AM MDT THU MAY 29 2008 /1144 AM CDT THU MAY 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE WEATHER OUTBREAK LIKELY TODAY...

A DRY LINE WILL MOVE OVER EASTERN COLORADO THIS AFTERNOON. THE AIR
MASS EAST OF THE FEATURE WILL BE MOIST AND VERY UNSTABLE... AND
THUNDERSTORMS WILL DEVELOP AFTER 1 PM MDT /2 PM CDT/. ALTHOUGH THE
THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE AREA...THE
POTENTIAL FOR SEVERE WEATHER WILL INCREASE ALONG AND EAST OF
BENKELMAN TO TRIBUNE LINE.

VERY LARGE HAIL...POSSIBLY LARGER GOLFBALLS...DAMAGING WIND GUSTS AND
TORNADOES WILL BE POSSIBLE TODAY. TORNADOES WILL BE POSSIBLE IN
ANY AREA EAST OF THE DRYLINE...BUT THE GREATEST POTENTIAL FOR
TORNADOES WILL BE ALONG AND EAST OF A MCCOOK TO LEOTI LINE.

SOME STORMS WILL ALSO PRODUCE HEAVY RAIN. A FLASH FLOOD WATCH HAS
BEEN ISSUED FOR THE FOLLOWING COUNTIES...DECATUR...NORTON...
GRAHAM...RAWLINS...HITCHCOCK...GOVE...SHERIDAN AND RED WILLOW.

SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL BE COMMON
ACROSS THE HIGH PLAINS AREA TODAY. AS THE AIR MASS DRIES OVER
EASTERN COLORADO THIS AFTERNOON...RELATIVE HUMIDITIES WILL DROP
RAPIDLY CREATING CRITICAL FIRE DANGER CONDITIONS. BURNING IS NOT
RECOMMENDED TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE SUNDAY. ANOTHER CHANCE
OF STORMS WILL OCCUR TUESDAY NIGHT AND WEDNESDAY. THESE STORMS
WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

JRM

In the hours before

Local storm report, May 29, 8:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             LENORA                  39.61N 100.00W
05/29/2008  E0.88 INCH       NORTON             KS   TRAINED SPOTTER

            HAIL IS COVERING GROUND. 1 INCH DIAMETER TREE LIMBS DOWN.

&&

HENDERSON
Local storm report, May 29, 8:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     13 N HOXIE              39.54N 100.44W
05/29/2008                   SHERIDAN           KS   EMERGENCY MNGR

            SEMI TRUCK FLIPPED OVER ON HWY 23 13 MILES NORTH OF
            HOXIE.

0655 PM     TSTM WND DMG     13 N HOXIE              39.54N 100.44W
05/29/2008                   SHERIDAN           KS   EMERGENCY MNGR

            SEMI TRUCK FLIPPED OVER ON HWY 23 13 MILES NORTH OF
            HOXIE.

&&

FOLTZ
Local storm report, May 29, 8:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND GST     7 E LENORA              39.61N 99.87W
05/29/2008  E60.00 MPH       NORTON             KS   CO-OP OBSERVER

0709 PM     HAIL             7 E LENORA              39.61N 99.87W
05/29/2008  E1.00 INCH       NORTON             KS   CO-OP OBSERVER

&&

HENDERSON
Local storm report, May 29, 8:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     ANGELUS                 39.19N 100.69W
05/29/2008  E65 MPH          SHERIDAN           KS   TRAINED SPOTTER

&&

FOLTZ
Local storm report, May 29, 8:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     OAKLEY                  39.13N 100.85W
05/29/2008                   LOGAN              KS   EMERGENCY MNGR

            TREES DOWN INCLUDING LARGE TREE AT CITY HALL. POWER LINES
            DOWN.

&&

JDK
Local storm report, May 29, 8:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
723 PM MDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             3 E DENSMORE            39.64N 99.68W
05/29/2008  E1.00 INCH       NORTON             KS   PUBLIC

&&

HENDERSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:06 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan54 min
May 29, 7:55 PM CDTFlash Flood WarningGLDDecatur, Norton, Sheridan4 hr
May 29, 7:57 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan, Thomas33 min
May 29, 7:59 PM CDTSevere Thunderstorm WarningGLDNorton51 min
May 29, 8:07 PM CDTTornado WarningGLDNorton35 min
May 29, 8:32 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan43 min
May 29, 8:34 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita41 min
May 29, 8:39 PM CDTTornado WarningGLDGraham28 min
May 29, 9:13 PM CDTSevere Thunderstorm WarningGLDGraham32 min
May 29, 9:18 PM CDTSevere Thunderstorm WarningGLDGove, Greeley, Logan, Wichita27 min
May 29, 9:42 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita18 min
May 29, 9:55 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita37 min
May 29, 11:29 PM CDTRiver Flood WarningGLDNorton15 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.